"High doses and/or long-term systemic treatment with metronidazole is associated with the development of black hairy tongue, leukopenia, neutropenia, increased risk of peripheral neuropathy and/or CNS toxicity."
I seriously began to think-Hey, I can continue to live "a-symptomatic with Giardia"-but a black hairy tongue- now I can't live with that! NO Way. I don't care how "temporary said condition is"! Call me shallow-but ewwwww!
The Mayo Clinic says the following about "Black Hairy Tongue" but I still think it sounds disgusting:
"A black, hairy tongue is a temporary, harmless condition" (*harmless provided that you can hide in your house through entire treatment I'm guessing-laugh)..
"It typically results from an overgrowth of bacteria — and sometimes yeast — in the mouth. These organisms accumulate on the tiny projections of the tongue — called papillae — and cause discoloration. Certain types of bacteria and yeast make red blood cell pigments (porphyrins) that can give the tongue a black appearance. In some cases, the tongue may also appear "hairy" due to more rapid growth of papillae or an interruption of the normal shedding of cells by the tongue."My oh my how the joys of travel...sometimes continue even when you've been home awhile-laugh. (please note the picture is not of my tongue- my tongue is still a nice pink color)..